Alert archive / New Mexico / High Wind Watches in 2005

High Wind Watch 2, NWS Midland/Odessa, TX

October 4, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Oct 4, 2005, 2:26 PM MDT for Eddy County, New Mexico. It took effect at Oct 5, 2005, 6:00 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2005, 2:26 PM MDT (20:26 UTC)
In effect from
Oct 5, 2005, 6:00 PM MDT
Expired
Oct 6, 2005, 12:00 PM MDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 042026
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT TUE OCT 4 2005

...STRONG WINDS EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS
WEDNESDAY NIGHT AND THURSDAY MORNING...

.A STRONG COLD FRONT WILL SWEEP ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO LATE WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. A
TIGHT PRESSURE GRADIENT BEHIND THIS FRONT WILL RESULT IN STRONG
WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. WINDS SHOULD
GRADUALLY DIMINISH ACROSS THESE LOCATIONS BY LATE THURSDAY AFTERNOON.

NMZ027-TXZ074-258-050430-
/X.NEW.KMAF.HW.A.0002.051006T0000Z-051006T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
326 PM CDT TUE OCT 4 2005 /226 PM MDT TUE OCT 4 2005/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON. 

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 40 TO 50 MPH...WITH
GUSTS TO NEAR 60 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
2 follow-up statements
000 
WWUS74 KMAF 050954
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM CDT WED OCT 5 2005

...STRONG WINDS EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS
TONIGHT AND THURSDAY MORNING...

.A STRONG COLD FRONT WILL SWEEP ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TONIGHT AND THURSDAY MORNING. A TIGHT PRESSURE GRADIENT
BEHIND THIS FRONT WILL RESULT IN STRONG WINDS ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS. WINDS SHOULD GRADUALLY DIMINISH ACROSS THESE
LOCATIONS BY THURSDAY AFTERNOON.

NMZ027-TXZ074-258-052015-
/X.EXT.KMAF.HW.A.0002.051006T0000Z-051006T1700Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
455 AM CDT WED OCT 5 2005 /355 AM MDT WED OCT 5 2005/

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 40 TO 50 MPH...WITH
GUSTS TO NEAR 60 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
000 
WWUS74 KMAF 051927
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED OCT 5 2005

...STRONG WINDS EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS
TONIGHT AND THURSDAY MORNING...

.A STRONG COLD FRONT WILL SWEEP ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT AND THURSDAY MORNING. A TIGHT
PRESSURE GRADIENT BEHIND THIS FRONT WILL RESULT IN STRONG WINDS
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. WINDS SHOULD GRADUALLY
DIMINISH ACROSS THESE LOCATIONS BY THURSDAY AFTERNOON.

NMZ027-TXZ074-258-060330-
/X.UPG.KMAF.HW.A.0002.051006T0000Z-051006T1700Z/
/X.NEW.KMAF.HW.W.0003.051006T0300Z-051006T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
227 PM CDT WED OCT 5 2005 /127 PM MDT WED OCT 5 2005/

...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 1 PM CDT /12 PM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 1 PM CDT /12 PM MDT/ THURSDAY. 

NORTHEAST WINDS WILL INCREASE TO 40 TO 50 MPH OVER THE GUADALUPE
AND DAVIS MOUNTAINS TONIGHT. THESE WINDS WILL CONTINUE THROUGH THE
MORNING HOURS THURSDAY AND NOT DIMINISH UNTIL MIDDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Oct 4, 2:11 PM MDT, 15 minutes earlier.

Area forecast discussion, Oct 4, 2:11 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT TUE OCT 4 2005

.SHORT TERM...
SOUTHWEST FLOW ALOFT CONTINUES TO INCREASE ACROSS THE FORECAST AREA
TODAY IN BETWEEN AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED
ACROSS THE SOUTHEASTERN UNITED STATES AND A DEEPENING UPPER LEVEL
LOW ACROSS IDAHO. VISIBLE SATELLITE IMAGERY SHOWS THAT LOW CLOUDS
HAVE SCATTERED OUT ACROSS MUCH OF THE FORECAST AREA. TOWERING
CUMULUS CLOUDS ARE ALSO BEGINNING TO DEVELOP ACROSS THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS AT 18Z. RADAR ALSO
SHOWS CONVECTIVE DEVELOPMENT BEGINNING ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...BETWEEN QUEEN AND WHITES CITY...AND BETWEEN KENT
AND FORT DAVIS.

A SHORTWAVE TROUGH AXIS CURRENTLY EXTENDING FROM WESTERN NEW MEXICO
INTO SOUTHEASTERN ARIZONA WILL TRANSLATE EASTWARD INTO EASTERN NEW
MEXICO AND FAR WEST TEXAS BY LATE THIS EVENING. LIFT AHEAD OF THIS
FEATURE WILL INTERACT WITH SUFFICIENT LOW AND MID LEVEL MOISTURE TO
PRODUCE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN AND
NORTHWESTERN PART OF THE AREA TONIGHT. WILL CARRY A SLIGHT CHANCE OF
POPS GENERALLY NORTHWEST OF A MARFA...PECOS...KERMIT...SEMINOLE
LINE. OTHERWISE...EXPECT LOW CLOUDS TO DEVELOP ACROSS AREAS EAST OF
THE PECOS RIVER AGAIN TOWARD MORNING AS THE LOW LEVEL JET INCREASES.
OVERNIGHT LOWS SHOULD BE SIMILAR TO READINGS SEEN THIS MORNING.

.LONG TERM...
THE CURRENT WATER VAPOR LOOP SHOWS SEVERAL MID AND UPPER LEVEL
SHORTWAVE TROUGHS STRETCHED FROM THE ALEUTIAN ISLANDS INTO THE
CENTRAL ROCKIES. THE TROUGH OVER THE ROCKIES WILL TRANSLATE EAST
INTO THE HIGH PLAINS BY WEDNESDAY AFTERNOON. SURFACE
ANTICYCLOGENESIS IN THE WAKE OF THIS TROUGH WILL PUSH A COLD FRONT
INTO THE REGION EARLY WEDNESDAY AFTERNOON. WE WILL CONTINUE TO
CALL FOR THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONTAL
BOUNDARY...WITH THE BEST INSTABILITY PROGGED TO OCCUR OVER
SOUTHEASTERN NEW MEXICO. THERE WILL BE A MUCH BETTER CHANCE OF
RAIN BEHIND THE FRONT AS UPSLOPE FLOW INCREASES. WE HAVE RAISED
POPS FOR WEDNESDAY NIGHT AND THURSDAY...WITH THE HIGHEST POPS OVER
SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS REGION. ALONG
WITH THE INCREASE IN POPS...WILL BE AN INCREASE IN THE CLOUDS AND
WELL BELOW NORMAL TEMPERATURES. LOW CHANCES FOR RAIN WILL REMAIN
IN THE FORECAST THROUGH THURSDAY NIGHT WITH CONTINUED LOW-LEVEL
UPSLOPE FLOW AND WEAK DISTURBANCES IN THE MID-LEVEL WESTERLY FLOW.
THE GFS AND ECMWF AGREE ANOTHER STRONG TROUGH WILL AFFECT THE
WESTERN U.S. EARLY NEXT WEEK. THE PREVIOUS FORECAST CALLED FOR
INCREASING POPS BEGINNING SUNDAY AND WE HAVE CONTINUED THIS TREND.
WE HAVE ALSO INCREASED THE CLOUD COVER AND KEPT TEMPERATURES AT
OR BELOW NORMAL. IF THE CURRENT MODEL TRENDS CONTINUE...RAIN
CHANCES FOR EARLY NEXT WEEK WILL NEED TO BE INCREASED SIGNIFICANTLY.

&&

.CLIMATE...
THE RECORD LOW MAXIMUM TEMPERATURE FOR MIDLAND ON THURSDAY IS 57 F
WHICH WAS SET IN 1986. THIS RECORD HIGH WILL LIKELY BE EQUALED OR
BROKEN AS THE CURRENT FORECAST CALLS FOR A HIGH OF 56 F.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  82  46  58 /  10  30  50  40
CARLSBAD NM                63  85  51  59 /  20  30  60  50
DRYDEN TX                  70  89  59  64 /  10  10  40  30
FORT STOCKTON TX           69  87  52  56 /  10  10  50  40
GUADALUPE PASS TX          65  80  44  57 /  20  30  60  50
HOBBS NM                   63  83  51  57 /  20  30  60  50
MARFA TX                   54  82  52  57 /  20  10  40  40
MIDLAND INTL AIRPORT TX    67  84  49  56 /  10  30  50  40
ODESSA TX                  67  82  49  56 /  10  30  50  40
WINK TX                    68  90  53  63 /  10  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 7 PM CDT WEDNESDAY TO 1 PM CDT THURSDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...AND GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 7 PM CDT WEDNESDAY TO 1 PM CDT THURSDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
     GUADALUPE MOUNTAINS.

&&

21/06
Hazardous weather outlook, Oct 4, 2:07 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE OCT 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
307 PM CDT TUE OCT 4 2005 /207 PM MDT TUE OCT 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY
ALONG AND NORTHWEST OF A SEMINOLE...KERMIT...PECOS...MARFA LINE.
DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH WEST TEXAS AND SOUTHEASTERN
NEW MEXICO ON WEDNESDAY. BEHIND THE COLD FRONT...STRONG NORTHEAST
WILL OCCUR OVER THE GUADALUPE AND DAVIS MOUNTAINS...WITH THE
STRONGEST WINDS EXPECTED THROUGH GUADALUPE PASS. STRONG WINDS ARE
EXPECTED TO BEGIN WEDNESDAY EVENING AND CONTINUE THROUGH THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 4, 2:26 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT TUE OCT 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
326 PM CDT TUE OCT 4 2005 /226 PM MDT TUE OCT 4 2005/

...STRONG COLD FRONT TO AFFECT WEST TEXAS AND SOUTHEASTERN NEW
MEXICO WEDNESDAY NIGHT AND THURSDAY...

MUCH COOLER WEATHER IS ON THE WAY TO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. A STRONG CANADIAN COLD FRONT IS EXPECTED TO PUSH SOUTHWARD
INTO THE REGION LATE WEDNESDAY NIGHT AND THURSDAY MORNING. COLDER
AIR WILL MOVE INTO THE AREA BEHIND THIS FRONT. TEMPERATURES ON
THURSDAY WILL BE WELL BELOW NORMAL FOR EARLY OCTOBER...WITH HIGHS
RANGING FROM THE MID 50S TO THE LOWER 60S ACROSS THE PLAINS TO THE
70S ALONG THE RIO GRANDE. HIGH TEMPERATURES MAY STRUGGLE TO GET OUT
OF THE 40S IN THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS
MOUNTAINS. IN ADDITION...WINDY CONDITIONS BEHIND THE FRONT WILL MAKE
THE ACTUAL TEMPERATURE FEEL EVEN COOLER. RAIN CHANCES WILL ALSO BE
ON THE INCREASE ACROSS THE AREA THURSDAY BEHIND THE COLD FRONT.

RESIDENTS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SHOULD
PREPARE FOR THE ABRUPT CHANGE IN THE WEATHER ON THURSDAY. PERSONS
PLANNING OUTDOOR ACTIVITIES OR TRAVEL THURSDAY SHOULD BE PREPARED
FOR THE MUCH COOLER TEMPERATURES AND THE INCREASED CHANCE OF RAIN. A
JACKET OR UMBRELLA MAY BE NECESSARY.

MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST
FORECASTS. WEATHER INFORMATION CAN ALSO BE OBTAINED ON THE NATIONAL
WEATHER SERVICE MIDLAND WEBSITE AT HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2005High Wind Watches in Texas, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.